Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds and Liver Toxicity
Nov 18, 2003

Dr Young

I received this article on the Lipo support group site. Do you know that all this means? Is the chance of getting liver toxicity fairly high, even for those who are hep. neg

Predictors of Antiretroviral-related Severe Liver Toxicity in 21 AACTG Studies

The use of antiretroviral therapy (ART) for HIV has been associated with severe, grade 3+ hepatotoxicity (SH), liver failure and death. Researchers at Massachusetts General Hospital previously presented results from our retrospective analysis on the incidence of SH and mortality in 21 Adult AIDS Clinical Trials Group (AACTG) studies.

The studies enrolled subjects into arms that included single and multiple nucleoside reverse transcriptase inhibitors (NRTI), and triple drug regimens that included varying combinations of NRTIs, non-nucleoside reverse transcriptase inhibitors (NNRTI), and protease inhibitors (PI). (Gastroenterology 2001; 120: A54.).

The investigators found that 10 of subjects developed SH (AST, ALT, total bilirubin > 5xULN) in all treatment regimens (12 single NRTI, 7.9 multiple NRTIs, 8.6 PI (-) triple drug, 12 PI (+) triple drug).

The overall and liver-related death rates were 15 and 0.3, respectively.

Factors associated with SH were not included in our initial analysis. This report identifies baseline predictors for SH in those receiving single NRTI, multiple NRTI, NNRTI, and PI-based regimens.

9,017 subjects were analyzed. Stepwise, multi-covariate, logistic regression was used to determine baseline factors associated with the development of SH occurring in the first 6 and 6-12 months of single NRTI, multiple NRTI, NNRTI, and PI therapy.

ART included: NRTIs AZT, ddI, ddC, d4T, and 3TC; NNRTIs nevirapine (NVP) and delavirdine; and the PI indinavir. Baseline factors included age, gender, ethnicity, history of intravenous drug use (IVDU), ART, entry CD4+ < 300 cells/mm3, hepatotoxic potential of concomitant medications (CMEDS), concomitant medical problems at entry, and baseline laboratory values (AST, ALT, total bilirubin (TB), hemoglobin, WBC, absolute neutrophil count, creatinine, platelet count (plt), cholesterol, triglyceride, and glucose).

Baseline hepatitis B and C status were not determined.

Response from Dr. Young

Thanks for your post--

on the contrary, as I read what you've included, this study showed that only 10 of over 9000 patients enrolled in these many studies developed severe liver toxicity. This is a rate of about 0.1% of subjects, or one in a thousand. BY



Previous
15 years?
Next
fatigue after meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement